Case: This is a 70 yo female with ESRD from diabetic nephropathy underwent a deceased donor kidney transplant (tx) about 4 months ago. Her peritransplant period was remarkable for delayed graft function and a bx at one week after tx showed ATN without no rejection. Four weeks after transplantation, her creatinine reached a nadir of 1.16 mg/dL. At that time, she was noted to have hypercalcemia (10.4 mg/dL) and a phosphate level below assay detection. She denied any weakness, confusion, dyspnea or myalgia.
Discussion 1: Hypophosphatemia is a common complication after kidney tx, affecting more than 90% of patients. It usually regresses spontaneously by 1 year after successful renal tx. In the general population, it can occur by one or more of three primary mechanisms: (1) inadequate intestinal phosphate absorption, (2) excessive renal phosphate excretion, or (3) rapid redistribution of phosphate from the extracellular fluid into bone or soft tissue.
Patients after kidney tx exhibit mainly an inappropriately increased urinary excretion of PO4. This is thought to be secondary to a disorder in the regulation of tubular reabsorption of PO4. Possible factors include: (1) increased PTH level and activity, (2) increased levels of FGF-23; and (3) side effects from immunosuppressive drugs (both high dose steroids and tacrolimus downregulate phosphate receptors on the proximal tubule). The mechanism of PTH and FGF-23 phosphaturia is through a decrease in Na/PO4 cotransporter expression on the apical brush border membrane.
Case cont.: Based on extremely low phosphate levels, she was started on K-Phos neutral 500 mg three times a day. On a routine visit two weeks later, she was found to have a creatinine rise to 3.86 mg/dL. Her only complaint at that time was diarrhea. She was admitted for hydration and possible repeat kidney bx. Her additional labs on admission included calcium 6.6 mg/dL, PO4 5.3 mg/dL, PTH 515 pg/mL, 25-vitamin D 32 ng/mL and FK level 10.5 ng/mL The kidney allograft biopsy specimen showed sequelae of tubular injury associated with extensive deposition of calcium phosphate within the distal tubules!!! So acute phosphate nephropathy (APN), like the ones recently reported with bowel preps!
Discussion 2: In the general population, PO4 repletion is usually recommended when phosphate levels are below 2 mg/dL. The presence of symptomatic complications may warrant more aggressive repletion with IV PO4 therapy. However, oral PO4 supplementation has been linked to increase prevalence of nephrocalcinosis in kidney tx recipients, nonetheless APN is an uncommon complication. In our case, we believe there were multiple factors that triggered the CaPO4 deposition, including: the oral PO4 supplementation (~1,500 mg daily), the volume depletion from diarrhea, the prior tubular injury from ischemia, the high FK level (vasoconstriction and PO4 wasting) and the hyperparathyroidism with urinary PO4 wasting. No FGF-23 was measured but I would antecipate a high level as well. In combination, these factors led to a high urinary PO4 load to a single kidney, which precipitated with calcium in the tubules. There was a concomitant decrease in serum calcium and rise in Cr, which has been classically reported in the older literature to be associated with calcium phosphate deposition and renal failure (figure). In the absence of specific guidelines for kidney transplant recipients, we recommend a conservative management of hypophosphatemia, starting with dietary changes and applying close monitoring in patients on oral supplem. Vitamin D deficiency should also be addressed if 25-vitamin D levels below 30. Finally, the use of cinacalcet in kidney tx recipients in a small short-term trial demonstrated to correct urinary phosphate wasting by mainly affecting PTH levels suggesting a possible role of this drug in management.
PS. High sources of PO4 are almonds, nuts, meats and eggs. A 12-oz Coca Cola has about 68 mg of PO4 and Fruit punch 123 mg.